Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Tuberculosis Prevention When You're HIV Positive (Editor's Pick)
Aug 14, 2015

I am on stribild for 3 months, rna undetectable and cd4 590 and rising. I am happy with my drug. I am also on isoniazide for latent tb ppd was 13, my xrays are clear and no sputum. I have a feeling of itchiness and burning in my lungs, or stomach I am not sure, may be acid reflux so I take lansoprazol now.

I work in a hospital with high prevelance of active tb, I put on a mask all the time, still I am afraid, thanks to this itching/burning in my chest area. (xrays are still clear, no other symptoms, so I suspect it is a stomach issue?)

What is the risk of me developing active tb on inh profilaxis, and if I do, wil I be able to continue my stribild? From what I read, rifampin can not be used with stribild, can another drug (rifabutine) be used? If I develop active tb, will I have to change my hiv drug to something else, like truvada+efavirenz? I love my stribild and do not want to change it, yet I am deathly afraid of tb.

Response from Dr. Young

Hello and thanks for posting.

First off, there are not significant drug-drug interactions between your Stribild, isoniazid and lansoprazol.

I think you're getting way ahead of yourself in worrying about TB, rifampin and Stribild. First, stomach issues are very likely not TB- but easily could be side effects of isoniazid or many other things.

Regarding TB, isoniazid prevents the later development of TB, it's especially important for TB-exposed people (ie., positive skin tests) who are also living with HIV. It's very effective, and I wouldn't be overly concerned that you'll develop TB later in life if you complete the treatment. Indeed, the skin test means that you've already been exposed to TB, so your risk in your work place is essentially zero.

The best things to prevent TB ever developing are two. 1) Continue taking your HIV medication (Stribild). 2) Complete the course of isoniazid preventive therapy. In a large clinical trial called Temprano, both were shown to prevent AIDS (and non-AIDS) complications, and tuberculosis.

Hope that helps, BY


Previous
How Is My HIV Viral Load Undetectable After Just Two Weeks? (Editor's Pick)
Next
Magnesium and HIV Meds (Editor's Pick)

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement